Posted on 10/10/2019 by Dr. Dennison
|When beginning any medication, it is important to learn about the side effects. This gives you more control and the right information you need to have before committing to a dosage. Side effects can be experienced on any part of the human anatomy including your mouth.
That is why it's not absurd to go after the question of whether birth control methods contribute to gum disease. Well, simply put, anything that goes into your body definitely has the potential to alter its normal processes. Let's dig deeper.
What Constitutes Most Birth Control Pills?
Contraceptives are made using hormones that are meant to prevent fertility. The two hormones used are always progesterone and estrogen together or just progesterone on its own. Studies show that these hormones are responsible for causing high blood flow to your gums which in turn increases sensitivity.
The sensitive gums then become highly susceptible to formation of plaque and gathering of bacteria. Painful mouth sores are also brought about by the hormonal imbalance that takes place during menstruation. This means that when one starts on a birth control method, the hormonal balance shift can cause similar mouth sores.
So What Are Some Of The Implications?
When the hormones constituting the contraceptives bring sensitivity to the gums, they become infected and begin to swell, turn red and can bleed easily. Most of the time it is painless and can have people ignoring the signs, but it will only get worse and cause teeth loosening and even removal.
There are great birth control methods that have minimal amounts of hormones. You should find out which ones work best for you before committing to a particular one. It is equally important to monitor and take great care of your oral health. On top of brushing and flossing your teeth every day, visit us for a regular check up on your gums and teeth once you settle on a contraceptive.